There are different ways to handle medical, surgical and post surgical cases and especially when it comes to nursing, the application of concepts may remain the same however there is a lot of difference in the application of concepts from person to person. We will look at the case study related to endocrine/metabolic system, for Mr.Jenaro and will analyze the situation according to the data available.
The medical situation of the case can be explained by mentioning that Mr.Jenaro, a 61 year old male is admitted to the emergency ward with a complain of severe nausea and vomiting for two days consecutively. He has been admitted with the information that his blood glucose is 796 mg/dL., he regularly takes Novolin R, which is basically an intravenous regular insulin. Further evaluation and treatment is requested by his attendant Dolores, who is his wife. In this study we will analyze the health condition of Mr. Jenaro and on the basis of his background will create a plan of action in order to achieve positive results as soon as possible.
According to the case details that are provided at the time of admission, Mr.Jenaro was recently diagnosed to be suffering from diabetes, his hemoglobin is 10.3% which is slightly below normal and he is 5’10’’ by height whereas his weight is 79 kg, which means that according to the BMI Index he is slightly overweight. Dolores, has informed the staff that Mr.Jenaro maintain low physical activity and does not follow any special diet or restrictions. The initial tests during admission revealed that the current level of blood sugar is 794 mg/dL and needs a regular monitoring.
All the information that we have received on or before the admission, suggests that there is a history of high blood glucose which may be a primary reason for the emergency situation which needs to be handles at this moment of time. Considering an ongoing use of intravenous insulin, it is important to analyze the activity of the same treatment as considering the situation that we have looked at it may not really help to control the current high level of blood glucose, more over it will be more important to check the nausea and vomiting as it can have other adverse effects like dehydration on the patient, which may further increase the complexity of the case.
It is important to understand here that all the information that we have observed in this case only suggests the situation of high blood glucose but we must understand that immediate steps are to be taken in order to check the nausea and regular vomiting as that is what has brought the patient to an emergency situation. Moreover, another key issue that needs to be addressed is the identification of the primary problem with the symptoms that have been disclosed in this case and doing a further check in order to confirm the activity.
If we look at the primary problem of high blood sugar and along with that the symptoms of nausea and vomiting which is continuously happening, it may be a case of hyperglycemia and therefore a further check in this area will help us to reach the key issue, so that we can immediately work on the same and that will enable us to expect immediate results in this area.
Vomiting is basically a common symptom in case of regularly monitored high glucose sugar and with a consistent history of the same my even result in a situation like cerebrovascular stroke, it is evident that the current situation is almost like a stroke however a cerebrovascular effect is not reached which means that considering the high level of blood glucose this is hypoglycemia, however needs to be checked immediately in order to stop the undesired results.
The situation needs to be handled using strict intravenous insulin therapy however morbidity must not increase, the targets need to be decided with each therapy so that we may be able to anticipate the effect. It is important to understand that a regular monitoring of blood glucose is required every hour for the next 12 hours in order to see the effect of insulin infusion and also take control measures. With a successful infusion we may find a reduction in hyperglycemia sypmptoms like inflammation, nausea, vomiting, cardiac reperfusion and thrombotic tendency etc.
As discussed in the above section that we must have target blood glucose while accepting the modes of therapy related to insulin infusion and therefore an initial reading of 126-180 mg/dL is satisfactory after the first attempt to handle hyperglycemia, we will then try to bring it down to normal i.e. 80-110 mg/dL which will be our target and will be noticed through regular monitoring.
This is type II diabetes and needs to be handled accordingly, we must understand that Insulin infusion must be used along with other alternate channels of controlling the blood sugar, and the reason for not using only insulin infusion is basically to prevent the inappropriate energy conversion and uncontrolled metabolic results. Hence apart from the basic infusion methodology that we will take into consideration, there are other alternatives like controlled calorie intake and calculated nutritional insulin. Subcutaneous Insulin therapy is one of the techniques which helps to maintain the blood glucose using sustained calorie intake and this can be further helpful if used along with insulin infusion in extreme cases as the one for Mr. Jenaro.
While we have looked at the options that apply a combination of treatment methodologies, it is important to understand that the most feasible option of (IIT) intensive insulin therapy is not applicable here as Mr. Jeromy is suffering from the coronary artery disease and hence an intensive dose at regular intervals is not the alternative that we may consider in this case.
As a proposed solution we will divide the treatment into monitoring and glucose management, both of these will take place simultaneously and will be interlinked as discussed further. The monitoring of capillary glucose will take place every six hours along with the hourly blood sugar monitoring. NPH insulin (8 units) will be given every four hours and regular insulin (4 units) every six hours. According to the targets set in a previous discussion the intake of calories will be limited till the first target of 180 mg/dl is met, after which the regular calorie intake will me maintained and the insulin infusion will be revised.
The above procedure will be maintained and is expected to rapidly decrease nausea and vomiting, however direct medicines in order to check these two should be given immediately after giving the first dose of insulin, apart from all the above we must ensure that there is an effective out patient plan as well, it will not be discussed as a part of this report as it is out of scope.
In the above case study we have seen that the solution was very straight forward, however due to certain health conditions Mr. Jeromy was going through, we were not able to implement the most applicable method of intensive insulin therapy, hence it is recommended that in such situations, it is advised by [ CITATION Kan08 \l 1033 ] that the condition of hyperglycemia is handled with the help of dual approach which includes both insulin management and controlled calorie intake.
The nursing staff will need to create a strategy where the monitoring of blood glucose and the above mentioned insulin management activities are carried out together and that is how it will be controlled with an immediate effect.
Ankner, G. M., Ahlshlager, P. M., & Hale, T. J. (2008). Case Studies in Medical-Surgical Nursing (Second Ed.). New York: Delmar Cengage Learning.
Campbell, K. B., & Braithwaite, S. S. (2004). Hospital Management of Hyperglycemia. American Diabeties Association vol. 22 no. 2 , 81-88.
Kansagara, D., Wolf, F., & Freeman, M. (2008). Management of Inpatient Hyperglycemia: A Systematic Review. Washington DC: Portland Veterans Affairs Healthcare System.